Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

May 24, 2014Butler County, Kansas

NWS Wichita, KS issued this special weather statement at May 24, 2014, 6:21 PM CDT for Butler County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 6:21 PM CDT (23:21 UTC)
Expired
May 24, 2014, 7:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Butler County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WWUS83 KICT 242321
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT SAT MAY 24 2014

KSZ069-250000-
BUTLER-
621 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEON...OR 16
  MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEON AND BEAUMONT.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS DUE TO 
TORRENTIAL RAINFALL. 

&&

LAT...LON 3769 9688 3784 9652 3755 9653 3755 9680
TIME...MOT...LOC 2321Z 222DEG 7KT 3762 9673

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 3:25 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 24, 3:25 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SAT MAY 24 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 322 PM CDT SAT MAY 24 2014

BROKEN RECORD FORECAST CONTINUES WITH LITTLE CHANGE IN AIRMASS
THROUGHOUT THIS PERIOD. EXPECT PRECIPITATION TO PERSIST THROUGH
SUNSET...WITH ANOTHER INCREASE IN CHANCES DEVELOPING SOME TIME AFTER
MIDNIGHT AS RIPPLE IN FLOW WORKS THROUGH RIDGE AXIS. PRECIPITATION
WILL LIKELY LINGER INTO SUN MORNING MAINLY IN SOUTHEAST KS.
CURRENTLY THINKING ONLY SLIGHT CHANCES AREA WIDE DURING EARLY
AFTERNOON...WITH MODELS STILL SUGGESTING A BETTER CHANCE DURING THE
EVENING/OVERNIGHT. TIMING OF COURSE WITH ALL OF THESE ARE SUSPECT. WITH
EXTENSIVE CLOUDS/PRECIPITATION...EXPECT DIURNAL TEMPERATURE RANGE
TO BE REDUCED THROUGHOUT THE PERIOD. HIGH TEMPERATURES WILL BE A
FUNCTION OF CLOUDS/PRECIPITATION...WITH ANY PERSISTENT RAINY
LOCATIONS LIKELY COOLER THAN FORECAST...AND ANY SIGNIFICANT BREAKS
IN CLOUDS WILL PUSH TEMPERATURES ABOVE FORECAST MAXES. WILL
CONTINUE TO SEE ISOLATED FLOODING THREAT GIVEN RELATIVELY DEEP
MOISTURE AND SLOW MOVEMENT. ANTICIPATE MUCH OF THE FLOODING TO BE
A RESULT OF TORRENTIAL RATES OVERWHELMING LOCAL DRAINAGE
CAPABILITIES. -HOWERTON

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 322 PM CDT SAT MAY 24 2014

UPPER LOW WILL SLOWLY DRIFT EAST/SOUTHEAST UNDER LONGWAVE RIDGE.
LATEST RUNS OF GFS/ECMWF ARE STILL IN PRETTY GOOD AGREEMENT WITH
TRACK OF LOW.  HOWEVER CONFIDENCE IN THIS ACTUALLY VERIFYING IS
LOW...GIVEN PROPENSITY FOR MODELS TO ERR IN THESE PATTERNS.
TEMPERATURES LIKELY WILL REMAIN A BIT BELOW NORMAL GIVEN MOIST SOIL
AND MOIST SOUTHEAST FLOW. RELATIVELY MOIST AIRMASS REMAINS IN
PLACE WITH WEAK FLOW ALOFT...THUS CONTINUED THREAT FOR MAINLY AFTERNOON
PRECIPITATION THROUGHOUT THE PERIOD. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM CDT SAT MAY 24 2014

AFTER A BRIEF LULL...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP WITHIN A BUOYANT AND WEAKLY CAPPED AIRMASS ACROSS THE
AREA THIS AFTERNOON AND CONTINUING INTO THE OVERNIGHT HOURS.
SLOW STORM MOTIONS COMBINED WITH ABUNDANT MOISTURE IN THE COLUMN
WILL CONTINUE TO SUPPORT LOCALLY HEAVY RAIN DRIVING VISIBILITIES
AND CIGS INTO MVFR/IFR AT TIMES. SIMILAR CONDITIONS ARE EXPECTED
TO PERSIST INTO EARLY NEXT WEEK AS A SLOW MOVING STORM SYSTEM APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  81  64  81 /  40  40  50  40
HUTCHINSON      65  80  63  81 /  40  40  50  40
NEWTON          65  80  63  81 /  40  40  50  40
ELDORADO        65  80  63  81 /  40  50  50  40
WINFIELD-KWLD   66  81  64  82 /  40  50  50  40
RUSSELL         64  81  62  81 /  40  30  40  40
GREAT BEND      63  80  62  80 /  40  30  40  40
SALINA          65  82  64  81 /  40  40  40  40
MCPHERSON       65  81  63  80 /  40  40  50  40
COFFEYVILLE     67  83  66  83 /  40  40  50  40
CHANUTE         65  83  65  83 /  40  40  50  40
IOLA            65  82  65  82 /  40  40  50  40
PARSONS-KPPF    66  83  65  83 /  40  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 3:43 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SAT MAY 24 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
343 PM CDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND STORMS ARE EXPECTED TONIGHT. THE STRONGER
STORMS WILL BE CAPABLE OF 50 MPH WINDS AND SMALL HAIL. HOWEVER...THE
MAIN THREAT WILL BE LOCALIZED FLOODING DUE TO THE HIGH RAINFALL
RATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND STORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST
WEDNESDAY. SMALL HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS. LOCALIZED FLOODING WILL REMAIN THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. REPORTS OF
FLOODING OR RAINFALL IN EXCESS OF 1.5 INCHES WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 24, 1:32 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT SAT MAY 24 2014

KSZ071-072-241930-
ALLEN-WOODSON-
132 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHEASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 230 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 7 MILES WEST
  OF IOLA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...BASSETT AND MILDRED.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3783 9558 3803 9570 3805 9564 3804 9508
      3803 9507
TIME...MOT...LOC 1832Z 246DEG 17KT 3795 9552

MCGUIRE
Special weather statement, May 24, 2:41 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT SAT MAY 24 2014

KSZ072-096-242045-
ALLEN-NEOSHO-
241 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 345 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHANUTE...MOVING SLOWLY EAST AT
10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE AND PETROLIA.

WINDS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS
STORM WHICH COULD CAUSE SOME MINOR FLOODING.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3784 9526 3757 9526 3757 9553 3774 9553
TIME...MOT...LOC 1940Z 255DEG 11KT 3766 9547

JAKUB
Special weather statement, May 24, 3:38 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT MAY 24 2014

KSZ070-242130-
GREENWOOD-
338 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 11 MILES
  NORTHEAST OF EUREKA...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON AND VIRGIL.

WINDS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3815 9596 3787 9596 3788 9627 3802 9632
TIME...MOT...LOC 2038Z 258DEG 8KT 3796 9618

JAKUB
Special weather statement, May 24, 4:27 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SAT MAY 24 2014

KSZ070-071-242215-
GREENWOOD-WOODSON-
427 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GREENWOOD COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 515 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR
  15 MILES NORTHEAST OF EUREKA...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VIRGIL.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL ALSO PRODUCE PONDING OF WATER ON ROADWAYS DUE TO
TORRENTIAL DOWNPOURS.

&&

LAT...LON 3785 9586 3788 9614 3804 9613 3807 9595
      3804 9595 3805 9590 3805 9585
TIME...MOT...LOC 2126Z 262DEG 8KT 3793 9604

JAKUB
Special weather statement, May 24, 5:30 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT SAT MAY 24 2014

KSZ072-242300-
ALLEN-
530 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KINCAID...OR 14 MILES NORTHEAST
  OF IOLA...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN ALLEN COUNTY.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY ALSO PRODUCE PONDING OF WATER ON ROADWAYS DUE TO
TORRENTIAL DOWNPOURS.

&&

LAT...LON 3793 9507 3792 9508 3794 9525 3800 9527
      3805 9528 3804 9508 3803 9507
TIME...MOT...LOC 2229Z 254DEG 7KT 3802 9517

JAKUB
Special weather statement, May 24, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT SAT MAY 24 2014

KSZ069-250000-
BUTLER-
621 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEON...OR 16
  MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEON AND BEAUMONT.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS DUE TO
TORRENTIAL RAINFALL.

&&

LAT...LON 3769 9688 3784 9652 3755 9653 3755 9680
TIME...MOT...LOC 2321Z 222DEG 7KT 3762 9673

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:27 PM CDTAreal Flood WarningICTButler12 hr
May 23, 9:11 PM CDTAreal Flood WarningICTSedgwick12 hr
May 23, 9:55 PM CDTAreal Flood WarningICTSaline12 hr
May 24, 12:51 AM CDTAreal Flood WarningICTGreenwood9 hr
May 24, 11:31 AM CDTSpecial Weather StatementICTWoodson59 min
May 24, 1:32 PM CDTSpecial Weather StatementICTAllen58 min
May 24, 2:41 PM CDTSpecial Weather StatementICTNeosho64 min
May 24, 3:27 PM CDTAreal Flood WarningICTNeosho6 hr
May 24, 3:38 PM CDTSpecial Weather StatementICTGreenwood52 min
May 24, 4:27 PM CDTSpecial Weather StatementICTWoodson48 min
May 24, 5:30 PM CDTSpecial Weather StatementICTAllen30 min
May 24, 6:24 PM CDTSpecial Weather StatementICTCowley51 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.